Thyroid preparations are medications used to treat thyroid gland disorders. Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of such medications. Symptoms of thyroid preparation overdose can mimic those of stimulant drugs.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
Patient's age, weight, and condition
The name of the product (ingredients and strengths if known)
Time it was swallowed
The amount swallowed
If the medication was prescribed for the person
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Patients who receive quick treatment make a good recovery. Heart-related complications may lead to death.
Symptoms may not be seen until a week after the overdose. They may be treated successfully with several medications.
Keep all medications in child-proof bottles and out of the reach of children.
Liang HK. Hyperthyroidism and thyroid storm. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 215.
Yip L. Thyroid agent toxicity. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 67.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.